Vol. 14, No. 3, 2020

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 5, 847–1038
Issue 4, 631–846
Issue 3, 409–629
Issue 2, 209–408
Issue 1, 1–208

Volume 17, 12 issues

Volume 16, 10 issues

Volume 15, 10 issues

Volume 14, 10 issues

Volume 13, 10 issues

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
Other MSP Journals
$a$-numbers of curves in Artin–Schreier covers

Jeremy Booher and Bryden Cais

Vol. 14 (2020), No. 3, 587–641

Let π : Y X be a branched ZpZ-cover of smooth, projective, geometrically connected curves over a perfect field of characteristic p > 0. We investigate the relationship between the a-numbers of Y and X and the ramification of the map π. This is analogous to the relationship between the genus (respectively p-rank) of Y and X given the Riemann–Hurwitz (respectively Deuring–Shafarevich) formula. Except in special situations, the a-number of Y is not determined by the a-number of X and the ramification of the cover, so we instead give bounds on the a-number of Y. We provide examples showing our bounds are sharp. The bounds come from a detailed analysis of the kernel of the Cartier operator.

$a$-numbers, Artin–Schreier covers, arithmetic geometry, covers of curves, invariants of curves
Mathematical Subject Classification 2010
Primary: 14G17
Secondary: 11G20, 14H40
Received: 26 July 2018
Revised: 2 September 2019
Accepted: 7 October 2019
Published: 1 June 2020
Jeremy Booher
School of Mathematics and Statistics
University of Canterbury
New Zealand
Bryden Cais
Department of Mathematics
University of Arizona
Tucson, AZ
United States